Lactulose...how long do the symptoms last??

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

my.dad.is.sick
New Member


Date Joined Oct 2009
Total Posts : 3
   Posted 10/30/2009 7:17 PM (GMT -7)   
My father has been given lactulose for high amonia levels.  He DOES NOT take it as perscribed.  He takes less because he doesn't like the GI side effects.  Here is my question....will his GI system ever get used to the medication?

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 10/30/2009 8:15 PM (GMT -7)   
First of all, my.dad.is.sick, I want to welcome you to the forum.  You will find a lot of information and support here.
 
I've never had the "joy" of having to take Lactulose, but from what I've seen posted here, your dad SHOULD take the amount prescribed.  Doctors like to see 2-4 bowel movements per day, as that is how the excess ammonia in his body is eliminated.  If he doesn't get rid of it, it will go to his brain (hepatic encephalopathy) and cause many symptoms which are a lot worse than having gas, diarrhea, what-have-you.  Sometimes the amount has to be adjusted up or down. 
 
What type of liver disease does your dad have?  When was he diagnosed?  He is a candidate for liver transplant?
 
Connie
hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


my.dad.is.sick
New Member


Date Joined Oct 2009
Total Posts : 3
   Posted 10/30/2009 8:58 PM (GMT -7)   
Thanks for the info.

He has cirrhosis, was diagnosed 20 years ago by our family doctor. It was being "watched" by Dr's through the years. He is not a candidate for a transplant due to the fact that he is 72. He is now diagnosed as ESLC, as well.

He is really put out by the sided effect of the Lactulose and doesn't want to take it. I was just wondering if, with time, the diarrhea would taper off as the body got used to the medicine. I know that the purpose of the medication is to rid the body of amonia thru the intestine and the diarrhea is inevitable, but I was hopeful that his body would adjust thru time. I guess not.

Thank you for the quick replies. It is appreciated!!

hep93
Elite Member


Date Joined Jul 2005
Total Posts : 12014
   Posted 10/30/2009 9:44 PM (GMT -7)   

MDIS, so sorry about your dad.  I had liver cancer and was successfully treated at Mayo.  Have been cancer free for nearly 2 1/2 years now.  However, I still have hep C and cirrhosis.

Thanks, Rick, for jumping in with an answer from one who takes Lactulose.  I suspected that was the case...that the body doesn't really get used to it.  If it did, it wouldn't be working correctly.

MDIS, just try to encourage him to take it.  And feel free to post at any time.  We're glad you found us.

Hugs,

Connie


hep93
Forum moderator - Hepatitis
 
"But that was yesterday, and I was a different person then."
Lewis Carroll, Alice in Wonderland


Areeland
New Member


Date Joined May 2009
Total Posts : 10
   Posted 10/31/2009 9:44 PM (GMT -7)   
Hi, Sorry to hear about your Dad. I am a liver patient, and I take Lactulose as well. I have found, for me anyway, that the generic tastes better, however, the side effects are the same. As Connie said, it wouldn't be doing it's job without the side effects. The symtoms of not taking it are worse to deal with for me, So, I just take it. I have been on it for 3 years now.
 
Good luck and my thoughts are with you.
 
Brenda

Charlie92
Regular Member


Date Joined Jul 2009
Total Posts : 192
   Posted 11/2/2009 12:06 PM (GMT -7)   
At first my wife refused to take it, but soon realized she didn't have a choice. She now takes 60cc's each morning without me having to remind her, although she tells me every day how terrible it tastes. Most of the time she has 3-4 bowel movements a day without diarrhea or gas. I suppose each person's body reacts a little differently to the dosage.

my.dad.is.sick
New Member


Date Joined Oct 2009
Total Posts : 3
   Posted 11/2/2009 1:56 PM (GMT -7)   
Thanks for the encouraging words!!

mer
Veteran Member


Date Joined Aug 2008
Total Posts : 613
   Posted 11/2/2009 9:25 PM (GMT -7)   
When my husband was taking lactulose, we would have to adjust his dosage frequently. When he would get the extreme issues of the diarrhea, etc we would cut it back, but would always adjust depending on the # of bm he had in a day (gross, I know, but a necessary evil). However, he is now on the xifaxin instead of lactulose due to the fact that the lactulose keeps his body from absorbing one of the anti-seizure medications he is on. The xifaxin is much much better....however, I warn you it is a very expensive drug and we are now battling with medicaid to get them to pay for it (it is above their cost limit on medication).

Mer
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, December 04, 2016 9:22 AM (GMT -7)
There are a total of 2,732,553 posts in 301,031 threads.
View Active Threads


Who's Online
This forum has 151190 registered members. Please welcome our newest member, nakertar.
287 Guest(s), 7 Registered Member(s) are currently online.  Details
dacarte3, astroman, Mad Martha, Huddie, BKelly, Duffykani, BostonMarigold


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer